Quantcast

SIRT1 activation by resveratrol ameliorates cisplatin-induced renal injury through deacetylation of p53.

Research paper by Duk Hoon DH Kim, Yu Jin YJ Jung, Jung Eun JE Lee, Ae Sin AS Lee, Kyung Pyo KP Kang, Sik S Lee, Sung Kwang SK Park, Myung Kwan MK Han, Sang Yong SY Lee, Kunga Mohan KM Ramkumar, Mi Jeong MJ Sung, Won W Kim

Indexed on: 20 May '11Published on: 20 May '11Published in: American journal of physiology. Renal physiology



Abstract

Nephrotoxicity is one of the important dose-limiting factors during cisplatin treatment. There is a growing body of evidence that activation of p53 has a critical role in cisplatin-induced renal apoptotic injury. The nicotinamide adenine dinucleotide-dependent protein deacetylase SIRT1 decreases apoptosis through deacetylating of p53, and resveratrol is known as an activator of SIRT1. To study the role of SIRT1 in cisplatin-induced renal injury through interaction with p53, mouse proximal tubular cells (MPT) were treated with cisplatin and examined the expression level of SIRT1, acetylation of p53, PUMA-α, Bax, the cytosolic/mitochondrial cytochrome c ratio, and active caspase-3. The expression of SIRT1 was decreased by cisplatin. Resveratrol, a SIRT1 activator, ameliorated cisplatin-induced acetylation of p53, apoptosis, and cytotoxicity in MPT cells. In addition, resveratrol remarkably blocked cisplatin-induced decrease of Bcl-xL in MPT cells. Further specific SIRT1 inhibition with EX 527 or small interference RNA specific to SIRT1 reversed the effect of resveratrol on cisplatin-induced toxicity. Inhibition of p53 by pifithrin-α reversed the effect of EX527 in protein expression of PUMA-α, Bcl-xL, and caspase-3 and cytotoxicity in MPT cells. SIRT1 protein expression after cisplatin treatment was significantly decreased in the kidney. SIRT1 activation by resveratrol decreased cisplatin-induced apoptosis while improving the glomerular filtration rate. Taken together, our findings suggest that the modulation of p53 by SIRT1 could be a possible target to attenuate cisplatin-induced kidney injury.

More like this: